Journal Information
Vol. 38. Issue. 2.March - April 2018
Pages 109-246
Vol. 38. Issue. 2.March - April 2018
Pages 109-246
Letter to the Editor
DOI: 10.1016/j.nefroe.2017.05.016
Open Access
Acute kidney injury due to granulomatous interstitial nephritis induced by tramadol administration
Fracaso renal agudo secundario a nefritis intersticial granulomatosa asociada al tratamiento con tramadol
Visits
...
Francisco José Borrego Utiela,
Corresponding author
fborregou@senefro.org

Corresponding author.
, Rafael Luque Baronab, Pilar Pérez del Barrioa, Josefa Borrego Hinojosaa, César Ramírez Tortosab
a Servicio de Nefrología, Complejo Hospitalario de Jaén, Jaén, Spain
b Servicio de Anatomía Patológica, Complejo Hospitalario de Jaén, Jaén, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Tables (1)
Table 1. Changes in blood and urine chemistry.
Full Text
Dear Editor,

Granulomatous interstitial nephritis (GIN) is a very rare condition present in <1% of kidney biopsies.1–3 It is primarily associated with drugs (9–45%), sarcoidosis (9–29%), less commonly to mycobacterial or fungal infections and very rarely to inflammatory bowel diseases, microcrystals or paraproteinaemia. The causes of >40% of cases may remain unidentified.4,5 The drugs which are most commonly involved are analgesics and anti-inflammatories, but we have not found being reported with tramadol, which is why we are presenting this case.

A 71-year-old woman with cervical arthrosis, diverticulitis coli, gonarthrosis with total prosthesis of the left knee and arterial hypertension (treated with telmisartan/hydrochlorothiazide). She attended A&E because of a history of nausea and poor fluid intake for several weeks with no diarrhoea, fever or cutaneous exanthema. The patient had been taking tramadol 200mg/12h Retard (prolonged-release) for 40 days for knee pain. In the initial tests, she presented with severe deterioration of kidney function (Table 1) which was attributed to sodium and water depletion, so she was hydrated and hydrochlorothiazide was withdrawn. She was admitted two weeks later as kidney function had not recovered and she presented with proteinuria with no significant albuminuria (Table 1). A kidney biopsy was performed and 3× 500-mg bolus of IV methylprednisolone were administered, and she was discharged with oral prednisone (1mg/kg/day decreasing 10mg in10 days) In a subsequent check-up (day +39), a clear improvement of kidney function was seen with reduced proteinuria. The bone marrow was sampled by fine-needle aspiration, ruling out myeloma, with only 2% of plasma cells being phenotypically mature.

Table 1.

Changes in blood and urine chemistry.

  Baseline  +15 days  +39 days  +11 months 
Creatinine  4.6–5mg/dl  3.38mg/dl  1.54mg/dl  1.28mg/dl 
Albuminuria  37.7mg/gCr  78.9mg/gCr  14.7mg/gCr  20.6mg/gCr 
Proteinuria  –  660mg/gCr  241.8mg/gCr  352mg/gCr 
Bence-Jones urine kappa  –  64.9mg/l  17mg/l  17.5mg/l 
Bence-Jones urine lambda  –  21mg/l 
IgG  –  1630mg/dl  669mg/dl  855mg/dl 
β2-microglobulin  –  8.1μ/l  –  3.5μ/l (normal) 
Monoclonal peak  –  0.28g/dl IgG lambda  –  0.14g/dl IgM kappa 

The kidney biopsy showed: 10 glomeruli, 2 with total sclerosis; in six glomeruli there was expansion of the glomerular tuft with vascular congestion and slight hyperplasia of podocytes; capsular adhesions, areas of sclerosis or glomerular collapse was ruled out. The tubule–interstitial compartment showed a marked mixed inflammatory component which occupied 40% of the tissue sample, with predominance of lymphocytes, occasional non-necrotising epithelioid granulomas and incidental presence of giant cells. The Ziehl-Neelsen technique was negative. A degree of tubular atrophy was also seen, as well as degenerative and regenerative changes in tubules in unaffected areas. No tubular protein cylinders were detected. In the immunofluorescence, no immune deposits were seen, showing tubular reaction to both immunoglobulin light chains as well as to IgA and IgM. The histology ultimately suggested GIN, and the existence of a myeloma-related nephropathy was ruled out. The final blood test showed significant recovery of kidney function, although did not achieve the baseline Cr level (Cr 0.78mg/dl)

GIN has been associated with a wide variety of drugs, including omeprazole, ibuprofen, triamterene, furosemide, fenofibrate, cotrimoxazole, penicillin, ketoprofen and paracetamol. The level of kidney insufficiency is usually mild or moderate, although some cases have required dialysis.4,6 Accompanying clinical symptoms of fever, exanthema, haematuria or peripheral eosinophilia are rare.7 The kidney biopsy revealed granulomas with no necrosis, no calcifications, no pattern of starry bodies and very few giant cells. The level of interstitial fibrosis is normally mild or moderate and mild or moderate inflammation may be seen, with rare presence of eosinophils.4

The recommended treatment is corticosteroids, which foster good and progressive recovery of kidney function, even in cases requiring dialysis.4,6 The level of recovery bears no relation to age and is not clearly related to the level of fibrosis present in the biopsy. The doses of corticosteroids administered vary greatly, usually 0.5–1mg/kg of prednisone, and it has even been suggested that lower doses could be just as effective.3,4 The maintenance time of the treatment is usually >6 months and it is usually adjusted to the clinical course of kidney function recovery. In some cases, further deterioration of kidney function has been seen when the steroid dose is reduced. Administering immunosuppressants (mycophenolate) has even been tried to reduce steroids, with a good response.8

Myeloma may cause acute tubulointerstitial nephritis on rare occasions, with variable levels of tubulitis and, rarely, with eosinophils.9 In our case, myeloma was ruled out. We also observed a rapid and clear recovery of kidney function with steroids, that was associated to reduction of with IgG or β2-microglobulin and Bence-Jones proteinuria indicating that they were an expression of an immunological stimulus.

The tramadol toxicity reported in the literature is more related with the opioid effects and we have found no reported cases of GIN. We have only found one case of a nephrotic syndrome due to tramadol with focal segmental glomerulosclerosis (tip-lesion), in which data of interstitial nephritis were seen, but with no formation of granulomas or presence of giant cells.10

We therefore present the first case described in the literature of GIN associated with tramadol, with recovery of kidney function after treatment with steroids.

References
[1]
F. Mignon, J.P. Méry, B. Mougenot, P. Ronco, J. Roland, L. Morel-Maroger.
Granulomatous interstitial nephritis.
Adv Nephrol Necker Hosp, 13 (1984), pp. 219-245
[2]
V. Bijol, G.P. Mendez, V. Nosé, H.G. Rennke.
Granulomatous interstitial nephritis: a clinicopathologic study of 46 cases from a single institution.
Int J Surg Pathol, 14 (2006), pp. 57-63
[3]
N. Javaud, X. Belenfant, J. Stirnemann, J. Laederich, M. Ziol, P. Callard, et al.
Renal granulomatoses. A retrospective study of 40 cases and review of the literature.
Medicine (Baltimore), 86 (2007), pp. 170-180
[4]
N. Joss, S. Morris, B. Young, C. Geddes.
Granulomatous interstitial nephritis.
Clin J Am Soc Nephrol, 2 (2007), pp. 222-230
[5]
O. Balafa, G. Liapis, A. Duni, S. Xiromeriti, R. Kalaitzidis, M. Elisaf.
An unusual case of acute kidney injury – idiopathic granulomatous tubulointerstitial nephritis.
Clin Nephrol, 84 (2015), pp. 247-250
[6]
J. Almirall, R. Orellana, J.C. Martínez Ocaña, V. Esteve, X. Andreu.
Nefritis intersticial granulomatosa crónica por alopurinol.
Nefrologia, 26 (2006), pp. 741-744
[7]
M.G. Robson, D. Banergee, D. Hopster, H.S. Caims.
Seven cases of granulomatous interstitial nephritis in the absence of extrarenal sarcoid.
Nephrol Dial Transplant, 18 (2003), pp. 280-284
[8]
N. Leeaphorn, M.B. Sotkes, P. Ungprasert, W. LeCates.
Idiopathic granulomatous interstitial nephritis responsive to mycophenolate mofetil therapy.
Am J Kidney Dis, 63 (2014), pp. 696-699
[9]
X. Gu, G.A. Herrera.
Light-chain-mediated acute tubular interstitial nephritis. A poorly recognized pattern of renal disease in patients with plasma cell dyscrasia.
Arch Pathol Lab Med, 130 (2006), pp. 165-169
[10]
I. Sekhon, S. Munjal, B. Croker, R.J. Johnson, A.A. Ejaz.
Glomerular tip lesion associated with nonsteroidal anti-inflammatory drug-induced nephrotic syndrome.
Am J Kidney Dis, 46 (2005), pp. e55-e58

Please cite this article as: Borrego Utiel FJ, Luque Barona R, Pérez del Barrio P, Borrego Hinojosa J, Ramírez Tortosa C. Fracaso renal agudo secundario a nefritis intersticial granulomatosa asociada al tratamiento con tramadol. Nefrologia. 2018;38:227–228.

Copyright © 2017. Sociedad Española de Nefrología
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.